Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Pittsburgh, PA

July 13, 2021Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2021, 6:14 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 6:14 PM EDT (22:14 UTC)
Expired
Jul 13, 2021, 6:45 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:37 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS51 KPBZ 132214
SVRPBZ
PAC051-129-132245-
/O.NEW.KPBZ.SV.W.0160.210713T2214Z-210713T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
614 PM EDT Tue Jul 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Westmoreland County in southwestern Pennsylvania...
  East central Fayette County in southwestern Pennsylvania...

* Until 645 PM EDT.

* At 614 PM EDT, a severe thunderstorm was located near Seven
  Springs, or 10 miles east of Connellsville, moving northeast at 40
  mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Seven Springs...                  Champion...
  Mill Run...                       Indian Head...
  Jones Mills...                    Laurel Mountain State Park...
  Normalville...                    

This includes Pennsylvania Turnpike between mile markers 93 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4010 7923
      4008 7927 3988 7941 3996 7949 4020 7927
      4020 7913
TIME...MOT...LOC 2214Z 218DEG 33KT 4000 7939 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
701 
WWUS51 KPBZ 132225
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT Tue Jul 13 2021

PAC051-129-132245-
/O.CON.KPBZ.SV.W.0160.000000T0000Z-210713T2245Z/
Westmoreland PA-Fayette PA-
625 PM EDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN WESTMORELAND AND EAST CENTRAL FAYETTE COUNTIES...

At 625 PM EDT, a severe thunderstorm was located near Seven Springs,
or 12 miles west of Somerset, moving northeast at 40 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Seven Springs...                  Champion...
Indian Head...                    Laurel Mountain State Park...
Jones Mills...                    Normalville...

This includes Pennsylvania Turnpike between mile markers 93 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4010 7923
      4008 7927 3992 7938 3999 7946 4020 7927
      4020 7913
TIME...MOT...LOC 2225Z 218DEG 33KT 4008 7931 

HAIL...1.00IN
WIND...60MPH
 
$$
739 
WWUS51 KPBZ 132240
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
640 PM EDT Tue Jul 13 2021

PAC051-129-132250-
/O.EXP.KPBZ.SV.W.0160.000000T0000Z-210713T2245Z/
Westmoreland PA-Fayette PA-
640 PM EDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND AND
EAST CENTRAL FAYETTE COUNTIES WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Pennsylvania.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4010 7923
      4008 7927 3992 7938 3999 7946 4020 7927
      4020 7913
TIME...MOT...LOC 2240Z 218DEG 33KT 4017 7922 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:47 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 2:47 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions will linger through the week along with
daily shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Upr OH rmns under deep southwest flow resulting fm a Midwest
trough and Wrn Atlantic ridge. Shortwaves with that moist, warm flow
continue to spawn sct to nmrs showers and storms. The severe threat
is marginal for the area with warm mid levels prvdg updraft
inhibition; however, effective/deep layer shear has improved fm
yesterday although it is marginal at approx 30kt. Sufficient dry mid
level air is present to support evaporative cooling and hence some
downburst wind. The aforementioned mid level warmth is also
supportive of warm rain process, particularly over areas west of I 79
where moisture depth is better, but, flow is also sufficient for
movement to offset a flash flood threat outside of any local training
that occurs.

Isolated showers/thunderstorms may linger the overnight hours, but
waning instability and declining upr support will inhibit widespread
convective activity.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The sharpening upper shortwave trough will cross the area on
Wednesday, aiding shower and thunderstorm development once convective
temps are reached late Weds morning and afternoon. Timing of best
upper support will likely keep the most widespread convection across
PA and WV, with lesser extent farther west into OH. More widespread
rain and cloud cover should ease high temperatures by several degrees
Weds afternoon.

Rain chances will diminish Weds night and Thurs as weak mid-lvl
ridging briefly builds across the region. However, drier conditions
will once again boost high temperatures into the upper 80s for much
of the area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The next trough will arrive in the Great Lakes/Ohio Valley region by
Friday with a slowly moving cold front eventually crossing on Saturday.
Better rain chances should spread across the area Friday morning and
afternoon in advance of the front, with rain chances lingering for
at least southeast portions of the area into Sunday. Drier weather is
expected Monday into Monday night as high pressure begins to build
across the region.

Even then, temperatures will return to more normal values Sunday and
Monday but look to rebound to above normal values beyond Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will affect area terminals through the
evening. Local fog and stratus can be expected once again in the
predawn of Wednesday. More shra/tsra are anticipated on Wednesday
morning, but improvement is indicated thereafter as shortwave
ridging ensues.

.Outlook...
Periodic restrictions with showers and storms, mainly during the
afternoon and evening hours, will be possible through the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 1:43 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
143 PM EDT Tue Jul 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509>514-141745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
143 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible with the threat for damaging
wind gusts. Storms may also produce briefly heavy downpours which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-022-023-073>076-141745-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
143 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 13, 5:29 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     UTICA                   41.44N  79.96W
07/13/2021                   VENANGO            PA   911 CALL CENTER

            A FEW TREES REPORTED DOWN IN THE AREA.

&&

EVENT NUMBER PBZ2101954

SKH
Local storm report, Jul 13, 5:44 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 W UNIONTOWN           40.70N  78.85W
07/13/2021                   INDIANA            PA   911 CALL CENTER

            A NUMBER OF TREES DOWN IN THE NORTHEAST PORTION OF
            INDIANA COUNTY.

&&

EVENT NUMBER PBZ2101956

SKH
Local storm report, Jul 13, 5:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     1 N DIAS                40.50N  79.05W
07/13/2021                   INDIANA            PA   SOCIAL MEDIA

            TREES DOWN BETWEEN BRUSH VALLEY AND ARMAGH ON ROUTE 56.

&&

EVENT NUMBER PBZ2101957

SKH
Local storm report, Jul 13, 5:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 N DIAS                40.50N  79.05W
07/13/2021  E1.00 INCH       INDIANA            PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2101958

SKH
Local storm report, Jul 13, 5:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     SIGEL                   41.28N  79.12W
07/13/2021                   JEFFERSON          PA   911 CALL CENTER

            TREE DOWN ON ROUTE 36

&&

EVENT NUMBER PBZ2101959

SKH
Local storm report, Jul 13, 6:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     MILLVILLE               41.01N  79.30W
07/13/2021                   CLARION            PA   911 CALL CENTER

            ROUTE 28 CLOSED IN THE AREA OF 217 BROOKVILLE ST DUE TO
            LIVE POWER LINES.

&&

EVENT NUMBER PBZ2101960

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango30 min
Jul 13, 3:23 AM EDTSpecial Weather StatementPBZWashington37 min
Jul 13, 3:37 AM EDTSevere Thunderstorm WarningPBZWashington22 min
Jul 13, 3:53 AM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 13, 4:06 AM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 13, 4:10 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland35 min
Jul 13, 4:17 AM EDTSpecial Weather StatementPBZArmstrong28 min
Jul 13, 4:41 AM EDTSpecial Weather StatementPBZIndiana34 min
Jul 13, 5:24 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 13, 3:04 PM EDTSpecial Weather StatementPBZLawrence26 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer31 min
Jul 13, 3:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Jul 13, 3:36 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango39 min
Jul 13, 3:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler51 min
Jul 13, 4:05 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango40 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango49 min
Jul 13, 4:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson50 min
Jul 13, 4:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango34 min
Jul 13, 4:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Jefferson, Venango43 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland40 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango45 min
Jul 13, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jul 13, 5:25 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland50 min
Jul 13, 5:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland28 min
Jul 13, 6:08 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland37 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.